North Dakota, 2024

Flooding in North Dakota, May 21 to 31, 2024

May 21 to 31, 2024 · NWS FGF · 3 events in 2 counties and zones

Excessive rainfall lead to late May river flooding along the Red River and its tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Excessive rainfall lead to late May river flooding along the Red River and its tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 8:15 AM CST, 1 hour 58 minutes earlier. Its key messages:

  • Northerly winds gusting to 50 mph are expected across the southern Red River Valley this afternoon and evening. There is a 20 percent chance for gusts around 60 mph.
  • Heavy rainfall may lead to localized overland flooding this afternoon into Wednesday for the Southern Red River Valley into Minnesota.
  • Depending on the extent of heavy rain, river flooding could start as early as Thursday for some areas along the southern Red River basin.
Area forecast discussion, May 21, 8:15 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
915 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Northerly winds gusting to 50 mph are expected across the
  southern  Red River Valley this afternoon and evening. There
  is a 20 percent chance for gusts around 60 mph.

- Heavy rainfall may lead to localized overland flooding this
  afternoon into Wednesday for the Southern Red River Valley
  into Minnesota.

- Depending on the extent of heavy rain, river flooding could
  start as early as Thursday for some areas along the southern
  Red River basin.

&&

.UPDATE...
Issued at 911 AM CDT Tue May 21 2024

Only change to the forecast was expanding the wind advisory into
north central Minnesota based off the latest RAP and a strong
low level jet along the northern edge of the deformation axis
this afternoon. Set west central Minnesota segment to expire
around midnight while areas towards Lake of the Woods will see
high winds continue through the night as the pressure gradient
lingers longer in those areas. Monitoring for the need of a
short fused wind warning if these high winds aloft start making
it to the ground this afternoon.

UPDATE
Issued at 652 AM CDT Tue May 21 2024

The initial areas of rain associated with the approaching
system is spreading into our south matching up with timing from
earlier. Lighting activity is minimal and most reports so far
for the activity aliened with our region are in the light to
moderate range (again within expectations). So far forecast
appears to be on track.

&&

.DISCUSSION...
Issued at 416 AM CDT Tue May 21 2024

A strong Colorado low type system is developing currently over
eastern Colorado with SW flow increasing deep moisture advection
into the Northern Plains this morning. This system will be
responsible for wind, rain, and potential excessive rain impacts
today into Wednesday. As this system transitions east an active
quasi-zonal pattern with additional organized mid/upper lows moving
out of the Pacific NW or Canadian Prairies will remain in place over
the next 7 days with additional rain events possible but lower
confidence/predictability regarding impacts at this time.

Regarding Winds today: As the surface low deepens and moves north,
strong gradient will support increased winds and while mix layers
are deep, model mixed layer winds show maximum values in the 40-
47kt range in the southern Red River Valley this afternoon into the
early evening and this is a consistent signal between current
deterministic models. A little better mixing 50kt (warning impact)
winds may develop and NBM probs highlight around a 20% probability
for this in the far southern Red River Valley.

Regarding rain/flooding potential: There is strong consensus for the
700 MB low track to support a prolonged period of deformation lining
up from the southern Red River Valley into west central MN. Main
instability axis is well to the south (MUCAPE may only be around 100-
200 J/KG at the most) and HREF shows any signal for higher rates
(1"+/hr) to the southeast. Still, forcing and instability (as it is)
will be enough for periods of light to moderate rain and occasional
convective pocket of brief heavier rain to track over a lot of our
area. Heaviest rain axis is more likely to linger longer in MN than
in the southern RRV, and probs from NBM and HREF support this trend.
HREF PMM would indicate the heaviest rain axis supporting 2-4" over
6hr periods, though higher amounts are still possible especially if
considering the length of the event. Adjusted FFG would require
almost double those values for more than localized runoff and as
rates are not favorable for actual flash flooding. Localized
overland/areal type flooding would be favored (ponding/more
gradual runoff). Depending on the extent of the higher totals
riverine flooding is possible with a delay in responses
(responses on rivers by Thursday from this rain event).

River probabilities relayed from RFC coordination on Mon day shift:

Minor Flooding: 20-40%
Moderate Flooding: 10-30%
Major Flooding: Less than 10%

For the Red River at Fargo (FGON8) specifically, one can add 10-30%
to Minor and Moderate values, with chance for Major around 10%.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 653 AM CDT Tue May 21 2024

Aviation impacts will increase across southeast ND and northwest
MN through the day as rain showers and eventually MVFR stratus
overspread those regions. Northeast ND should remain VFR through
the TAF period. Winds increase as this low pressure system
moves through the region, with the strongest winds in southeast
ND and parts of west central MN where gusts around 40kt are
possible this afternoon and evening. Low level wind shear
(around 50kt) will be possible at KBJI late in the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 1 AM CDT Wednesday for NDZ039-049-052-053.
MN...Wind Advisory until 1 AM CDT Wednesday for MNZ002-003-022-023-
     027>032-040.
     Wind Advisory from 2 PM this afternoon to 7 AM CDT Wednesday
     for MNZ006-009-015>017-024.

&&

UPDATE...TT
DISCUSSION...DJR
AVIATION...DJR
Hazardous weather outlook, May 21, 4:05 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
505 AM CDT Tue May 21 2024

MNZ002-005-006-008-009-013>017-022>024-027-028-031-032-221015-
Norman-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
East Otter Tail-Wadena-
505 AM CDT Tue May 21 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Heavy rainfall may lead to localized overland flooding this
afternoon into Wednesday for the Southern Red River Valley into
Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-221015-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh-
505 AM CDT Tue May 21 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-029-030-040-NDZ039-049-052-053-221015-
Clay-Wilkin-West Otter Tail-Grant-Cass-Ransom-Sargent-Richland-
505 AM CDT Tue May 21 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Northerly winds gusting to 50 mph are expected this afternoon and
evening. There is a 20 percent chance that winds gust up to 60
mph. Heavy rainfall will accompany the wind, and may lead to
localized overland flooding this afternoon into Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cass

When
May 21, 10:13 AM CST to May 31, 11:59 PM CST
Where
Cass County, 0.63 mi SSW of Gardner to 3.22 mi E of Gardner
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
River/Stream Gage
Coordinates
47.141, -96.973

Fargo Gage, on the Red River. Crested at 22.20 ft on May 27th at 10:45 am.

Flood, Richland

When
May 24, 9:15 AM CST to May 26, 10:16 AM CST
Where
Richland County, 2.53 mi WNW of Abercrombie to 3.61 mi ENE of Abercrombie
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
River/Stream Gage
Coordinates
46.460, -96.771

Wahpeton Gage, on the Red River. Crested at 11.01 ft on May 25th at 4:45 pm.

Flood, Richland

When
May 25, 9:50 AM CST to May 27, 9:19 AM CST
Where
Richland County, 3.29 mi W of Enloe to 0.36 mi E of Enloe
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
River/Stream Gage
Coordinates
46.502, -96.819

Abercrombie gage, on the Wild Rice River (ND). Crested at 19.34 ft on May 27th, at 7:30 am.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172730, 1172731, 1172736.